Sing Lam; Simmy Bank
The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:
•Include no more than 300 words of text, three authors, and five references
•Type with double-spacing
•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.
Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.
Annals welcomes electronically submitted letters.
Lam S, Bank S. Hepatotoxicity Caused by Metronidazole Overdose. Ann Intern Med. 1995;122:803. doi: 10.7326/0003-4819-122-10-199505150-00023
Download citation file:
Published: Ann Intern Med. 1995;122(10):803.
TO THE EDITOR:
The most frequently reported adverse effects of metronidazole include gastrointestinal symptoms such as nausea, vomiting, metallic taste, abdominal discomfort, and diarrhea. More serious side effects include reversible peripheral neuropathy, convulsions, and blood dyscrasias . To our knowledge, only one suspected case of metronidazole-induced hepatotoxicity has been reported in the English-language literature .
We recently encountered a patient who developed drug-induced hepatitis caused by metronidazole overdose. A 58-year-old-woman was hospitalized in October 1994 because of dizziness and fainting. Her medical history included chronic depressive illness. She also had chronic low-back pain and insomnia. She had had lumbosacral laminectomy 2 years earlier, a procedure that was complicated by a delayed lumbar spinal abscess that required prolonged drainage and long-term oral antibiotic therapy, including oral metronidazole. The night before her hospitalization, she had taken about 12.5 g of metronidazole that remained from her abscess therapy. She denied taking any other medications, particularly aspirin and acetaminophen. Her physical examination on admission showed evidence of depression. She had tenderness at the lumbosacral surgical wound site. No jaundice or other signs of hepatic disease were present, and an abdominal examination was normal. Her blood cell counts were within normal limits. Initially, her liver function test results were moderately elevated (Table 1). Drug screens for acetaminophen, salicylate, tricyclic antidepressants, opiates, barbiturates, benzodiazepines, phencyclidine, and other drugs were negative. A serologic profile for viral hepatitis showed positive results only for hepatitis A IgG. An abdominal sonogram of the biliary tract was normal. During the next 5 days her symptoms of anorexia and nausea improved.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only